Cannabis is known as one of the safest drugs in the world, and with good reason: it doesn’t usually lead to blackouts and vomiting (like alcohol), hasn’t ever killed anyone directly, and users can’t overdose on it. Or can they? Typically, when we refer to an “overdose,” we’re talking about a fatal overdose. It’s possible that this is a result of the ongoing opioid crisis in the US and Canada. Opioids bind to receptors on the brainstem, the area of the brain responsible for keeping us breathing. In an opioid overdose, high levels of opioids cause respiratory depression, which can lead to death. In comparison, it hardly seems logical to use the same term for the result of excess cannabis consumption, even though technically the answer is yes – it is possible to “overdose” on cannabis. Most stoners just call it “greening out.”
Technically speaking, an overdose is what you get when you take enough of any substance that you overshoot the positive effects and end up with something negative. However, it doesn’t always have to be fatal. For example, an alcohol overdose – also known by the slightly less alarming term “alcohol poisoning” – is something that plenty of college students experience and survive. The term “overdose” just means that the user took too much.
When it comes to marijuana overdose, it would be more accurate to call it a THC overdose. THC primarily affects memory and coordination and doesn’t bind to the brainstem. This means that a THC overdose can’t physically kill you, but it can still feel extremely uncomfortable. Users may experience:
- Extreme anxiety or paranoia, and sometimes even panic attacks.
- Unsettling auditory hallucinations.
- Distortions of sensory inputs.
- Temporary psychosis.
- Increased blood pressure and heart rate.
- Confusion and garbled speech.
- Emotional distress.
All of these things are uncomfortable, but fortunately, they’re all temporary. In most cases, you’ll be all back to normal in just a few hours. All you have to do is wait it out. Beyond that, it isn’t too hard to avoid it in the first place. If you’re smoking, THC is absorbed immediately through the lungs. This makes it easy to dose, as within a few seconds of inhaling, you’ll be feeling the effects. With edibles, effects can take up to an hour and a half to present, which makes it much more difficult to dose accurately. So, if you’re using edibles, measure carefully and work up slowly.
When To Worry
Cannabis is one of the safest drugs in the world, but it isn’t completely safe, and it isn’t safe for everyone. If you are young and healthy, a THC overdose will give you a few uncomfortable hours, but no lasting damage. However, you should avoid THC if you are:
- Someone with a cardiac condition. Cannabis can raise a user’s heart rate, and an excess of THC can raise it to a point where it may be unhealthy for users with preexisting heart conditions.
- Anyone with a family history of psychotic conditions like schizophrenia. THC overdose can cause temporary psychosis in healthy individuals. For schizophrenia sufferers, THC can start a psychotic episode that lasts weeks or even months. For individuals with a predisposition to schizophrenia, cannabis use can cause the first episode to happen earlier.
- Young children. Children’s bodies process drugs differently than adults’ bodies do. Excessive cannabis consumption has been known to cause significant breathing difficulties in young children, and in rare cases has been so severe that intubation was required. Make sure you keep cannabis products out of the reach of children, especially if they are tasty-looking edibles that a child might eat unknowingly.
Finally, remember that while marijuana overdose can’t cause any grave physical harm, it can impair your judgment and coordination, indirectly leading to injuries. Never drive high, don’t operate heavy machinery, and don’t do parkour. If you feel like you’ve had too much and you’re greening out, get to a comfortable environment, remind yourself that it’s temporary, and wait it out. You can “overdose” on THC, but it’s never killed anyone.